Flash Flood, Giles
- When
- May 17, 7:10 PM EST to 10:45 PM EST
- Where
- Giles County, West Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Heavy thunderstorm rains caused several creeks in western Giles County to flash flood, including Wolf and Walker creeks. Eight roads were closed and several people were rescued from flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy thunderstorm rains caused several creeks in western Giles County to flash flood, including Wolf and Walker creeks. Eight roads were closed and several people were rescued from flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 2:20 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 PM EDT THU MAY 17 2001 NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS. CURRENT PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR CENTRAL AND SRN WVA BY 22 UTC. STEERING WINDS SUGGESTING THIS FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING. FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT. WILL ALSO ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG OF LESS THAN 1.25 INCHES. SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND. PER THIS MODEL IT LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED FRONTAL PASSAGE SATURDAY. RETURN FLOW IS FCST BY MONDAY WITH A RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK. FCSTID = 11 PRELIMINARY NUMBERS... ROA 53 75 60 72 / 60 40 50 40 LYH 53 71 60 72 / 60 40 50 40 DAN 54 78 60 75 / 60 30 50 50 BLF 55 74 58 65 / 80 40 60 30 LWB 52 72 58 65 / 80 40 60 30 BCB 54 74 58 65 / 80 40 60 30 TNB 55 74 58 67 / 70 40 60 50 .RNK... NC...NONE. VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019. WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.
VAZ010-011-WVZ042>045-172345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 619 PM EDT THU MAY 17 2001 A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEAST WEST VIRGINIA...AND PORTIONS OF SOUTHWEST VIRGINIA BETWEEN 630 PM AND 745 PM. WIND GUSTS AS HIGH AS 45 MPH...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS CAN BE EXPECTED. THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...ESPECIALLY ALONG THE GILES AND MERCER COUNTY BORDER. ALSO...THE STRONGER WIND GUSTS WILL BLOW DOWN SMALL LIMBS. SEEK A STURDY SHELTER AWAY FROM WINDOWS AND AVOID USING ELECTRICAL APPLIANCES. IF TRAVELING...BE ALERT TO PONDING OF WATER ON THE HIGHWAYS AND URBAN STREET FLOODING. WHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
627 PM EDT THU MAY 17 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0610 PM PRINCETON WV .75 INCH HAIL
05/17/01 MERCER REPORTED BY SPOTTER 2
INCHES OF RAIN ALSO FELL
CAUSING STREET FLOODING.The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243373.